Nausea, Vomiting, and a Suspicious EKG

February 9, 2017

A middle-aged man who has not seen a doctor in "years" presents with nausea, vomiting, and asthenia that have worsened over "weeks to months." Your EKG read?

A 50-year-old man presents to the emergency department with nausea, vomiting, and generalized weakness that has become progressively worse over a period of “weeks to months.” He has no known past medical history, but has not seen a doctor in “years.” He denies any abdominal pain, diarrhea, headache, or fever. He has no other complaints.

On physical examination, his vital signs are normal except for a BP of 189/121 mm Hg, but he just doesn’t look quite right. His tongue is a bit dry. There is no JVD. Lungs have a few bibasilar rales, but are mostly clear. Heart sounds are normal. The abdomen is non-tender without mass. He has trace bilateral edema.

ECG obtained in the ED is shown at right, above. Please click on image to enlarge.

What do you read in the tracing?

What is the possbile cause?

Please click here for answer and discussion.

 

Answers

The EKG shows symmetric peaked T waves. The patient's potassium was 7.1 mEq/L and he was found to be in new onset renal failure.

Diagnosis: Hyperkalemia

Discussion

Hyperkalemia causes a variety of ECG findings that vary depending on severity and acuity. The earliest findings are usually peaked T waves that tend to be symmetric. As potassium levels rise there may be QT prolongation that progresses to bradycardia and even atrioventricular blocks. Bundle branch block may also occur and eventually progress to wider QRS culminating in a “sine wave” pattern that can be a precursor to ventricular fibrillation. 

See Chart below for more details on hyperkalemia and EKG changes with other electrolyte abnormalities and also with certain drug toxicities.

Chart: EKG findings in HYPERKALEMIA fromThe Tarascon Emergency Department Quick Reference Guide